Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Pueblo, CO

June 10, 1997Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1997, 6:46 PM MDT for Pueblo County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1997, 6:46 PM MDT (00:46 UTC)
Expired
Jun 10, 1997, 7:45 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:15 PM MDTHail 0.75Avondale, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 110046 RRA
SVRPUB
COC101-110145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT TUE JUN 10 1997

* SEVERE THUNDERSTORM WARNING FOR
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 745 PM MDT
 
* SOME LOCATIONS AFFECTED
  VINELAND BY 655 PM
  AVONDALE BY 700 PM
  DEVINE BY 700 PM
  BOONE BY 710 PM

* AT 645 PM RADAR SHOWED SEVERE STORMS 8 MILES SOUTHEAST OF PUEBLO
  OR 8 MILES SOUTHWEST OF AVONDALE MOVING NORTHEAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

THE CITY OF PUEBLO IS NOT INCLUDED IN THIS WARNING AT THIS TIME.

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MDT, 3 hours 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT TUE JUN 10 1997

CONCERN TONIGHT THUNDERSTORM COVERAGE.  LATEST GOES 8 SOUNDING
DATA (19Z) INDICATES LI'S OF -6 WITH CAPES AROUND 1400 AND
PRECIPITABLE WATER VALUES OF AROUND 1 INCH IN THE VICINITY OF
PUEBLO.  WITH JET MAX AND ASSOCIATED LIFT INDICATED BY NTRANS PV
ANOMALY WILL GO WITH SCATTERED THUNDERSTORMS...SOME SEVERE ALONG
WITH LOCALLY. HEAVY RAINFALL TONIGHT.

WILL GO ABOVE MOS TEMPERATURE BY A CATEGORY OR SO.

"7"

In the hours before

Special weather statement, Jun 10, 3:37 PM MDT, 3 hours 9 minutes before
COZ074-075-077-102210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS MOVING ACROSS LAS ANIMAS COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS DELPHI AND THATCHER THROUGH
345 PM. OTHER STRONG THUNDERSTORMS WERE JUST SOUTH OF HIGHWAY 160
AND NEAR THE NEW MEXICO BORDER...OR 11 MILES EAST NORTHEAST TO 8
MILES SOUTHEAST OF TRINIDAD.

THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY RAIN...HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND FREQUENT
LIGHTNING AS THEY CONTINUE TO THE EAST AT 15 MPH. PUEBLO DOPPLER
RADAR ESTIMATED ONE HOUR RAINFALL AMOUNTS OF 1/2 TO 1 INCH...AND 3
HOUR AMOUNTS OF 1 1/2 TO 2 INCHES AT THE INTERSECTION OF HIGHWAYS
350 AND 160.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

MOORE
Special weather statement, Jun 10, 5:10 PM MDT, 1 hour 36 minutes before
COZ077-081-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN LAS ANIMAS COUNTY
LATE THIS AFTERNOON...

AT 508 PM MDT...THUNDERSTORMS HAD DEVELOPED RAPIDLY ACROSS SOUTHERN
LAS ANIMAS COUNTY...AND WILL BE MOVING ALONG HIGHWAY 160 AND NEARING
KIM BY 515 PM MDT.  VERY HEAVY RAINFALL AND HAIL APPROACHING 3/4
INCH IN DIAMETER ARE THE MAIN THREATS FROM THIS STORM.

AT 510 PM THE STORMS EXTENDED FROM 30 MILES EAST OF TRINIDAD TO 60
MILES EAST OF TRINIDAD...SOUTH OF HIGHWAY 160.  SOME AFFECTED TOWNS
ARE BRANSON...TRINCHERA...AND KIM.   MOVEMENT OF THIS LINE OF STORMS
WAS EAST AT 15 MPH.

THESE STORMS ARE EXPECTED TO MOVE INTO WESTERN PARTS OF BACA COUNTY
BY 520 PM MDT.
Special weather statement, Jun 10, 5:11 PM MDT, 1 hour 35 minutes before
COZ077-081-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN LAS ANIMAS COUNTY
LATE THIS AFTERNOON...

AT 508 PM MDT...THUNDERSTORMS HAD DEVELOPED RAPIDLY ACROSS SOUTHERN
LAS ANIMAS COUNTY...AND WILL BE MOVING ALONG HIGHWAY 160 AND NEARING
KIM BY 515 PM MDT.  VERY HEAVY RAINFALL AND HAIL APPROACHING 3/4
INCH IN DIAMETER ARE THE MAIN THREATS FROM THIS STORM.

AT 510 PM THE STORMS EXTENDED FROM 30 MILES EAST OF TRINIDAD TO 60
MILES EAST OF TRINIDAD...SOUTH OF HIGHWAY 160.  SOME AFFECTED TOWNS
ARE BRANSON...TRINCHERA...AND KIM.   MOVEMENT OF THIS LINE OF STORMS
WAS EAST AT 15 MPH.

THESE STORMS \ARE EXPECTED TO MOVE INTO WESTERN PARTS OF BACA COUNTY
BY 520 PM MDT.
Local storm report, Jun 10, 5:59 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT TUE JUN 10 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0550 PM    8 SW LAS ANIMAS           CO   1.00 INCH HAIL
06/10/97   BENT

0559 PM    LAS ANIMAS                CO   0.75 INCH HAIL
06/10/97   BENT

0609 PM    LAS ANIMAS                CO   1.00 INCH HAIL
06/10/97   BENT

0610 PM    LAS ANIMAS                CO   WIND DAMAGE...LARGE LIMBS DOWNED
06/10/97   BENT
Special weather statement, Jun 10, 6:08 PM MDT, 38 minutes before
COZ073-076-110055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT TUE JUN 10 1997

...ANOTHER LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN
PUEBLO COUNTY...

AT 605 PM MDT...A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS WAS
LOCATED FROM JUST EAST OF COLORADO CITY...EXTENDING EAST TO ALONG
HIGHWAY 10...NEAR THE OTERO COUNTY LINE.  THESE STORMS ARE EXPECTED
TO MOVE OVER THE OPEN COUNTRY OF SOUTHERN PUEBLO COUNTY THROUGH 645
PM MDT.

THE STRONGEST STORM WAS LOCATED 45 MILES SOUTHWEST OF LA
JUNTA...MOVING NORTHEAST AT 20 MPH.

LOOK FOR PERIODS OF VERY HEAVY RAIN...HAIL NEARING 3/4 INCH IN
DIAMETER...AND FREQUENT LIGHTNING.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL...DAMAGING WINDS...OR EVEN A SMALL SHORT-LIVED TORNADO. IF
YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED
TO FIND SHELTER BEFORE IT REACHES YOUR AREA.
Local storm report, Jun 10, 6:10 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT TUE JUN 10 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0550 PM    8 SW LAS ANIMAS           CO   1.00 INCH HAIL
06/10/97   BENT

0559 PM    LAS ANIMAS                CO   0.75 INCH HAIL
06/10/97   BENT

0609 PM    LAS ANIMAS                CO   1.00 INCH HAIL
06/10/97   BENT

0610 PM    LAS ANIMAS    H            CO   WIND DAMAGE...LARGE LIMBS DOWNED
06/10/97   BENT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:42 PM MDTTornado WarningPUBKiowa48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.